Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 204, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 21, 2000, 12:29 AM CDT for Barber County, Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 21, 2000, 12:29 AM CDT (05:29 UTC)
- Expired
- Jul 21, 2000, 1:30 AM CDT
- In force
- 61 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Barber County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 12:40 AM CDT | Thunderstorm Wind 52 M | Lake City, KS | Wind equipment was pegged at 52 knots for 20 minutes. This was as high as it would measure. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2430 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1215 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 531 m²/s²
- Significant tornado parameter
- 3.8
- Supercell composite
- 54.8
The text
As transmitted, in the capitals the NWS used until 2016.
235 WUUS53 KDDC 210530 SVRDDC KSC007-210630- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1229 AM CDT FRI JUL 21 2000 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARBER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 130 AM CDT * AT 1229 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF LAKE CITY TO 4 MILES SOUTH OF AETNA...MOVING SOUTHEAST AT 45 MPH. * SOME LOCATIONS AFFECTED HARDTNER...MEDICINE LODGE AT 1250 AM CDT SHARON AT 100 AM CDT HAZELTON...KIOWA AT 105 AM CDT THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING... DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS DESTRUCTIVE WINDS UP TO 80 MILES AN HOUR LAT...LON 3749 9880 3701 9903 3652 9841 3710 9815 EKB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:20 PM CDT, 9 hours 9 minutes earlier.
Area forecast discussion, Jul 20, 3:20 PM CDT, 9 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 320 PM CDT THU JUL 20 2000 FORECAST CHALLENGES WILL BE STORM CHANCES AND HOW COOL TEMPERATURES WILL BE THE NEXT FEW DAYS. ATMOSPHERE IS LIGHTING UP THIS AFTERNOON AS MOIST, UNSTABLE AIRMASS IN PLACE OVER HIGH PLAINS IS HEATED AND BOUNDARY INTERACTIONS TAKE OFF. OUTFLOW BOUNDARY OVER SOUTHERN HALF OF THE CWA IS FOCUSING SOME THUNDERSTORM DEVELOPMENT TO THE NORTH AND EAST OF DODGE CITY. OTHER STORMS ARE DEVELOPING ALONG A MID LEVEL BAROCLINIC ZONE OVER NORTHWEST KANSAS AHEAD OF AN APPROACHING SHORTWAVE TROF FROM COLORADO. MAIN FRONTAL BOUNDARY MOVING SOUTH THROUGH CENTRAL NEBRASKA ATTM. WILL GO WITH LIKELY POPS OVER THE ENTIRE AREA TONIGHT. PER SPC DISCUSSION FEEL THE THREAT FOR SEVERE WEATHER IS PRETTY HIGH AND WILL MENTION IN ZONES. OTHER THREAT WILL BE FLASH FLOODING IN TREGO, ELLIS AND RUSH COUNTIES. THIS AREA HAS SEEN SOME REPEATED HEAVY RAINS THE LAST FEW NIGHTS AND FLASH FLOOD GUIDANCE IS AT AN INCH OR LESS. FEEL THAT CONVECTION FIRING OVER NORTHERN ELLIS AND TREGO COUNTIES WILL CONTINUE TO ORGANIZE WITH CONVECTION IN NORTHWEST KANSAS TO PRODUCE SOME CELL TRAINING OVER THE AFOREMENTIONED AREA. THE THREAT FOR FLASH FLOODING WILL DECREASE AFTER THE FRONT FROM NEBRASKA BLOWS THROUGH THE AREA. A ROUGH TIMING OF THE FRONT WOULD PUT IT THROUGH THAT AREA BEFORE MIDNIGHT. REMAINDER OF CWA HAS BEEN DRY ENOUGH TO PRECLUDE ANY WATCHES. NEXT FEW DAYS SHOULD SEE A SIMILAR TYPE WEATHER PATTERN AS NORTHWEST FLOW BECOMES ESTABLISHED AND WEAK SHORTWAVES MOVE SOUTHEAST IN THE UPPER FLOW DOWN ACROSS THE HIGH PLAINS. WILL CONTINUE CURRENT TREND FOR HIGH POPS AT NIGHT AND LOW POPS IN THE DAYTIME. WILL GO CLOSE TO FAN GUIDANCE FOR HIGHS ON FRIDAY AND AT OR BELOW FAN GUIDANCE FOR HIGHS ON SATURDAY AS COOLER AIR FROM THE NORTHERN PLAINS MOVES INTO THE AREA. EXTENDED DISCUSSION... EXTENDED MODELS ARE COMING INTO SLIGHTLY BETTER AGREEMENT TOWARDS THE END OF THE EXTENDED PERIOD. THE MRF CONTINUES TO HAVE FARTHEST WEST POSITION AND GREATEST AMPLITUDE TO THE RIDGE. THE ECMWF AND CANADIAN CONTINUE MORE A FLATTENED RIDGE HIGH CENTERED CLOSER TO TEXAS. THE OVERALL FLOW PATTERN LOOKS TO CONTINUE THROUGH THURSDAY... THAT OF PERIODIC DISTURBANCES MOVING THROUGH THE NORTHWEST FLOW OVER OR VERY CLOSE TO KANSAS. GIVEN THIS...WILL MAINTAIN THE CHANCES OF EVENING AND OVERNIGHT THUNDERSTORMS. TEMPERATURES WILL BE THE TRICKY PART. KNOWING WHICH DAYS POTENTIAL COLD FRONTS WILL OR WILL NOT PUSH ENTIRELY THROUGH THE REGION IS TOO TOUGH TO CALL THIS FAR OUT GIVEN THIS ENVIRONMENT. THEREFORE...WILL NOT GET TOO FANCY ON THE TEMP FORECAST. WILL CONTINUE WITH THE 80S TO LOWER 90S RANGE CURRENTLY IN PLACE. THERE IS SOME INDICATE VIA THE MRF THAT THE RIDGE WILL TRY INCHING EASTWARD TOWARD WEEKS END. GIVEN THIS...I WILL TREND THE LOCAL 8 TO 10 FORECAST TEMPS BACK TO NEAR NORMAL AS WELL AS PRECIP CHANCES. PRIMARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 064/084 062/082 061 726 GCK 062/083 060/079 059 726 EHA 063/082 061/082 059 625 LBL 063/083 062/082 060 726 HYS 063/080 060/078 060 726 P28 067/086 066/084 064 726 .DDC...FLASH FLOOD WATCH TONIGHT FOR PARTS OF CENTRAL KANSAS KSZ030- 031-046. GERARD/SLEIGHTER
In the hours before
Special weather statement, Jul 21, 12:04 AM CDT, 25 minutes before
KSZ030-031-043>046-061>066-074>081-210530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1204 AM CDT FRI JUL 21 2000 ...TORNADO WATCH NUMBER 602 HAS EXPIRED... AT MIDNIGHT CDT...RADAR CONTINUE TO INDICATE STRONG THUNDERSTORMS FROM ASHLAND TO PRATT BUT THE THREAT FOR SEVERE THUNDERSTORMS AND TORNADOES HAD DIMINSISH. FOR ADDITIONAL WEATHER INFORMATION, PLEASE VISIT OUR WEB SITE AT: http://www.dodgecity.net/nws/ REITER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 9:28 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 47 min |
| Jul 20, 9:43 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 47 min |
| Jul 20, 10:02 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 43 min |
| Jul 20, 10:05 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Scott | 45 min |
| Jul 20, 10:13 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 47 min |
| Jul 20, 10:20 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee | 40 min |
| Jul 20, 10:20 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 40 min |
| Jul 20, 10:20 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 40 min |
| Jul 20, 10:31 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 44 min |
| Jul 20, 10:45 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 45 min |
| Jul 20, 10:55 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 50 min |
| Jul 20, 10:57 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 48 min |
| Jul 20, 11:01 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 44 min |
| Jul 20, 11:03 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 42 min |
| Jul 20, 11:20 PM CDT | Tornado Warning | DDC | Pratt | 20 min |
| Jul 20, 11:42 PM CDT | Tornado Warning | DDC | Pratt | 33 min |
| Jul 20, 11:45 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Kiowa | 45 min |
| Jul 20, 11:55 PM CDT | Flash Flood Warning | DDC | Pratt | 3 hr |
| Jul 21, 12:11 AM CDT | Severe Thunderstorm Warning | DDC | Comanche | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.